Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Lincoln, IL

April 30, 2019Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 30, 2019, 12:12 PM CDT for Knox County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 12:12 PM CDT (17:12 UTC)
Expired
Apr 30, 2019, 4:40 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:35 PM CDTHEAVY RAIN 1.54Altona, ILRAINFALL HAPPENED AFTER 0600 OBSEVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS53 KILX 301712
FFWILX
ILC095-302315-
/O.NEW.KILX.FF.W.0002.190430T1712Z-190430T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1212 PM CDT TUE APR 30 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northern Knox County in west central Illinois...

* Until 615 PM CDT Tuesday.

* At 1211 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Galesburg, Wataga, Oneida, Altona, Victoria, Rio, East Galesburg,
  Henderson, Snake Den Hollow and Galesburg Airport.

This includes Interstate 74 between mile markers 34 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4115 8998 4101 8999 4094 9044 4115 9044

$$

Goetsch
2 follow-up statements
768 
WGUS73 KILX 301944
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
244 PM CDT TUE APR 30 2019

ILC095-302315-
/O.CON.KILX.FF.W.0002.000000T0000Z-190430T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-
244 PM CDT TUE APR 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHERN KNOX COUNTY...

At 242 PM CDT, trained weather spotters reported flooding in 
drainage ditches, yards, and basements. Up to two inches of rain has 
already fallen. Flash flooding is possible in some locations.

Some locations that will experience flooding include...
Galesburg, Wataga, Oneida, Altona, Victoria, Rio, East Galesburg,
Henderson, Snake Den Hollow and Galesburg Airport.

Additional rainfall amounts of 1 inch are possible in the warned 
area through the afternoon.

This includes Interstate 74 between mile markers 34 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4115 8998 4101 8999 4094 9044 4115 9044

$$

SB
817 
WGUS73 KILX 302140
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
440 PM CDT TUE APR 30 2019

ILC095-302149-
/O.CAN.KILX.FF.W.0002.000000T0000Z-190430T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-
440 PM CDT TUE APR 30 2019

...THE FLASH FLOOD WARNING FOR NORTHERN KNOX COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4115 8998 4101 8999 4094 9044 4115 9044

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 10:53 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 30, 10:53 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1053 AM CDT Tue Apr 30 2019

.UPDATE...
Issued at 1053 AM CDT Tue Apr 30 2019

15z/10am surface analysis shows a 1013mb low over southeast
Kansas...with a nearly stationary frontal boundary extending
eastward into the Ohio River Valley. While very little precip is
currently occurring along the front itself, quite a bit of
convection has developed north of the low along a surface trough
axis stretching into Iowa. This activity will gradually shift
northeastward into the Illinois River Valley toward midday...then
to the I-55 corridor by early to mid-afternoon. Based on radar
timing tools and the latest HRRR, have trimmed PoPs to just slight
chance across nearly the entire KILX CWA for the remainder of the
morning, then have increased PoPs to categorical from west to east
this afternoon. With precipitable water values hovering around
1.50, locally heavy rainfall will be a threat. SPC continues to
highlight a good portion of the CWA north of I-70 for a slight
risk for severe weather as well: however, this threat remains
conditional due to extensive cloud cover potentially limiting
instability.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 320 AM CDT Tue Apr 30 2019
Ongoing showers and thunderstorms are a reflection of one of a
series of short waves moving up into the region through the
forecast. A stalled front draped across the Ohio River Valley this
morning will shift north throughout the day as a warm front ahead
of another storm system moving into IL later tonight. The
collision of these two mechanisms sets up a few complicating
factors in the region for the short term. Precip currently mainly
confined to the northwest, saturating the ground and dropping the
FF guidance, resulting potentially in the first watch. Warm front
lifting through the region today providing another focus for
showers and thunderstorms, with limited instability, but rich
precipitable water values. Models are inconsistent with
development of showers in the short/mid range, but the relative
cold pool/outflow boundaries laid down by the current precip may
end up having an influence on the northern progress of the front.
At any rate, Central IL is in the Day One Outlook from SPC...a
marginal/slight moving into central IL from the SW.

The FF watch was another concern with the forecast runs this
morning. The axis of higher QPF has shifted slightly southward.
The rich pwats within the warm sector also lining up with a
disturbance in both the GFS and the ECMWF, later in the NAM,
impacting the southeast with a swath of higher QPF. This same area
is also under a max in the llvl jet from 06z-12z and a little
later in the NAM. A secondary max of QPF is starting to show up in
addition to a shift to the south. Have left the current FFA in
place, but expanded further into Central IL for overnight tonight
and into tomorrow. Flash flood guidance is in the 2-2.5" range for
6 hours, and the rain will likely be over a much longer time
frame...but thunderstorms setting up over areas with already
saturated ground could be an issue. May end up seeing a further
expansion today if that same trend continues, as the NAM comes in
with a similar look at 06z.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 320 AM CDT Tue Apr 30 2019
Again, a rainy pattern through the middle of the work week for
Central IL and much of the Midwest. Southwesterly flow and a
series of short waves bringing showers and thunderstorms
intermittently through the week. The surface boundary will waver
across the region, producing small differences in the models with
regards to the areas that will see the highest qpf, as well as
some timing concerns. Wednesday will see the first low cross the
northern portion of the state...with a front behind it, but not
passing in the traditional sense as the next low is linked back
behind it and expected for Thursday along a similar route. Majority
of the QPF in days 1-3, with the axis shifting south this run,
still in the 2-3" range in total. ECMWF continues to be a little
slower with clearing out on Friday, persisting more rainfall over
the southern tier of the state. Either way, GFS and ECMWF having
issues working out the remainder of the weekend with a pattern
shift as the flow aloft shifts into more of a quasi-zonal flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 715 AM CDT Tue Apr 30 2019

Showers and storms will remain possible for a couple of hours at
BMI and PIA, while SPI/DEC/CMI will just have VCSH through the
morning. PIA and BMI will also see VCSH late morning as well and
into the afternoon hours. As the warm front lifts north through
the period, SPI/DEC/CMI will see the front first...around the late
afternoon. This is also when have added VCTS for all three sites.
This will continue into the evening hours. PIA and BMI will see
the front late afternoon with VCTS being added for late afternoon
through the night. Cigs will also drop through the day, becoming
MVFR at PIA and BMI later this morning. SPI/DEC/CMI will start as
MVFR and then drop to IFR. PIA and BMI will also drop to IFR today
as well. IFR cigs will continue through rest of TAF period. Winds
will start as easterly and then become southerly once front moves
through the sites.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Wednesday
evening for ILZ031-037-038-041>045-047>056-061-062-066-067-071.

Flash Flood Watch through Wednesday afternoon for ILZ027>030-036-
040.

&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Auten
Hazardous weather outlook, Apr 30, 11:20 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1120 AM CDT Tue Apr 30 2019

ILZ027>030-036-040-011100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
1120 AM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, generally west of the Illinois
River.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today. Locally heavy
rainfall is possible and could produced flash flooding. In
addition, some storms this afternoon and evening could be strong,
with hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Significant rises are expected along the Illinois River. The river
may reach major flood stage at Havana early next week. Flooding is
also likely to develop around Henry and Peoria by Wednesday night,
reaching moderate flood stage early next week. In addition, minor
flooding is likely along the Spoon River by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

ILZ031-037-038-011100-
McLean-Tazewell-Woodford-
1120 AM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today. Locally heavy
rainfall is possible and could produced flash flooding. In
addition, there is a slight risk of severe thunderstorms south of
I-74, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening,
beginning around 3 pm.

ILZ041>044-047>054-061-011100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-
1120 AM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today. Locally heavy
rainfall is possible and could produced flash flooding. In
addition, there is a slight risk of severe thunderstorms, with
large hail, damaging winds, and isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

River levels along the Illinois River will significantly rise the
next few days, with moderate flooding likely at Beardstown by
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening, mainly
between 2 pm and 10 pm.

ILZ045-055-056-062-066-067-071-011100-
Champaign-Clay-Coles-Cumberland-Douglas-Effingham-Jasper-
1120 AM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, generally along the I-57
corridor.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today. Locally heavy
rainfall is possible and could produced flash flooding. In
addition, there is a slight risk of severe thunderstorms. Damaging
winds and isolated tornadoes are the primary concern.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening, mainly
between 4 pm and midnight.

ILZ046-057-063-068-072-073-011100-
Clark-Crawford-Edgar-Lawrence-Richland-Vermilion-
1120 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today. Locally heavy
rainfall is possible and could produced flash flooding. In
addition, some storms this afternoon and evening could be strong
to severe, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

Renewed rises are expected along the Wabash River, and the river
will remain in flood into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

Geelhart

In the hours before

Local storm report, Apr 30, 8:15 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNW PEORIA            40.77N 89.62W
04/30/2019  E1.20 INCH       PEORIA             IL   PUBLIC

            STORM TOTAL SO FAR...RELAYED BY WMBD-TV

0745 AM     HEAVY RAIN       TREMONT                 40.53N 89.49W
04/30/2019  E1.10 INCH       TAZEWELL           IL   PUBLIC

            STORM TOTAL SO FAR...RLAYED BY WMBD-TV

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:13 AM CDTRiver Flood WarningILXFulton, Knox5 days
Apr 30, 11:07 AM CDTRiver Flood WarningILXMarshall, Putnam48 days
Apr 30, 11:13 AM CDTRiver Flood WarningILXPeoria, Tazewell, Woodford72 days
Apr 30, 1:25 PM CDTSpecial Weather StatementILXTazewell50 min
Apr 30, 3:25 PM CDTRiver Flood WarningILXFulton6 days
Apr 30, 3:37 PM CDTRiver Flood WarningILXPiatt7 days
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningILXChristian, Shelby47 min
Apr 30, 5:31 PM CDTSevere Thunderstorm WarningILXClark, Edgar44 min
Apr 30, 5:46 PM CDTSpecial Weather StatementILXColes44 min
Apr 30, 6:07 PM CDTSpecial Weather StatementILXClark38 min
Apr 30, 6:31 PM CDTFlash Flood WarningILXClark, Edgar2 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.